Tornadoes · United States · Georgia · 2009

EF1 tornado, Jasper, Georgia, April 10, 2009

This EF1 tornado ran 3.4 miles across Pickens County on April 10, 2009, touching down at 6:04 PM EDT and reaching 440 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 10, 2009
Touchdown
6:04 PM EDT (22:04 UTC)
Lifted
6:09 PM EDT (22:09 UTC)
On the ground
5 minutes
Path length
3.4 miles (5.5 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Pickens County
Touchdown point
34.490, -84.400
Lift-off point
34.490, -84.340
Record number
0904101604-01

What the Weather Service recorded

A vigorous upper closed low was moving from the mid-south and Mississippi valley region into the mid-Atlantic and southeast U.S. A strong cold front accompanied the upper system. A strong low-level jet in advance of these weather systems transported warm, moist Gulf air northward into the region. With strong dynamics, hence shear, combined with an unusually moist, unstable atmosphere, the atmosphere was primed for a major weather outbreak. One round of thunderstorms passed through north Georgia during the early morning hours. A few minor severe weather events accompanied this system in northwest Georgia. Partial clearing followed the morning convection, allowing temperatures to soar into the mid 70s across much of north and central Georgia in advance of the main weather system. Scattered to numerous discrete supercell thunderstorms developed during mid-afternoon in northwest Georgia and progressed east and southeast across the remaining portions of the county warning area during the evening hours. Severe thunderstorms and tornadoes lingered into the early morning hours of the 11th across the southern counties of central Georgia. During the eight hour period from 5 pm EDT on April 10th to 1 am EDT on April 11th, a total of 14 tornadoes were confirmed to have touched down in north and central Georgia causing millions in damages. While some injuries were observed, no deaths were observed.

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City confirmed than an EF1 tornado touched down in Pickens county, approximately one mile northeast of Jasper, near the intersection of Georgia Highay 136 and Old Grandview Road and continued on an eastward approximately 3.5 mile-long path before lifting. The maximum path width was determied to be 440 yards with maximum winds estimated at 90 mph. Damage was greatest along Old Grandview Road near the Grandview community. In this area, at least forty 18-inch and less diameter hardwood trees were either uprooted or snapped along the path of the tornado. A number of power lines were down in the area and several utility poles were snapped. While no direct fatalities or injuries were reported, one person was said to have suffered a heart attack because of anxiety during the event. Only minor structural damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Apr 10, 5:23 PM EDT, 41 minutes earlier.

Area forecast discussion, Apr 10, 5:23 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT FRI APR 10 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
HIGH RISK OF SEVERE TSTMS AND 30 PERCENT CHANCE OF TORNADOES HAS
DEVELOPED OVER NORTHWEST GA THIS AFTERNOON AND EVENING. THE 18Z FFC
SOUNDING SHOWS THE ATMOSPHERE HAS DESTABILIZED QUICKLY WITH THE
DIURNAL HEATING. LI MINUS 5.3...CAPE 1800 J/KG...AND SR HELICITY
OF 317. ALSO LOCALLY HEAVY RAIN EXPECTED WITH THE STRONG TSTMS...
PW 1.1 INCH AND K INDEX OF 37. HOWEVER...STORMS ARE EXPECTED TO
MOVE AT 50 MPH SO INTENSE...BUT BRIEF HEAVY RAIN SHOULD OCCUR WITH
TEMPORARY STREET FLOODING OR PONDING ON ROADS. ALL SEVERE TSTM
PARAMETERS ARE BEING MET WITH THE POTENTIAL OF GOLF BALL SIZED
HAIL.

WITH THE STRONG LLJ MOVING INTO THE AREA...WILL BE CONTINUING THE
WIND ADVISORY FOR THE MOUNTAINS THROUGH MIDNIGHT.

UPPER LOW IS ABSORBED BY LONGWAVE TROUGH AND IS ONLY A SHORTWAVE
IMPULSE BY THE TIME THE SYSTEM MOVES OUT ON SATURDAY. HIGH
AMPLITUDE PATTERN IN PLACE ALLOWS A COOL HIGH PRESSURE TO SLIDE
EAST ACROSS SOUTHERN CANADA AND RIDGE DOWN THE EASTERN SLOPES OF
THE APPALACHIANS ON SUNDAY. CURRENT ADVERTISED HIGH TEMPS MAY BE
TOO WARM AS CLASSICAL CAD SETS UP. THIS WILL BE A FACTOR ON MONDAY
AS MEANWHILE ANOTHER SYSTEM GEARS UP OVER THE SOUTHERN PLAINS.

MERGED MAV AND MET GUIDANCE FOR MIN TEMPS TONIGHT AND MAX TEMPS
SATURDAY. POPS WERE INCREASED AROUND 10 PERCENT OVER NORTH GA
THIS EVENING. OTHERWISE...MAV MOS GUIDANCE WAS GENERALLY ACCEPTED
FOR THE REMAINDER OF THE SHORT TERM FORECAST PERIOD.

.LONG TERM /MONDAY THROUGH FRIDAY/...

ECMWF (00Z RUN) IS SLOWER THAN THE GFS WITH THIS NEXT SYSTEM...
WHICH IS PROBABLY A MORE REASONABLE SOLUTION GIVEN THE AMPLITUDE
OF THE RIDGE OVER THE EASTERN PART OF THE COUNTRY AND THE STRENGTH
OF THE CAD...THOUGH THE ECMWF DOES NOT USUALLY HANDLE CAD VERY
WELL. THE COLD DOME IN NORTHEAST GEORGIA WILL CERTAINLY HAVE A
STABILIZING INFLUENCE...BUT THEN AGAIN THE INHERENT HELICITY
ASSOCIATED WITH THE WEDGE FRONT...WHEREVER IT SETS UP...MAY
PROVIDE FOR AN INTERESTING SITUATION AS THE COLD FRONT APPROACHES
MONDAY MORNING. ECMWFS TIMING WOULD IMPLY INCREASED INSTABILITY
WITH THE SLIGHTLY SLOWER EASTWARD PROGRESSION...BUT BOTH MODELS
ARE INDICATING A LOT OF PRECIP IN THE NORTHERN GULF/FLORIDA
PANHANDLE...WHICH MAY SERVE TO CUT OFF THE DOWNSTREAM
PRECIPITATION (THAT IS...US). IN ANY EVENT...IT COULD BE A
POTENTIAL SEVERE WEATHER PRODUCER ALONG THE WEDGE FRONT...OR
SIMPLY A RAIN-MAKER WITH THE COOL OVERRUNNING PRECIPITATION.

GFS MOVES US INTO A NEAR-ZONAL FLOW PATTERN BY MIDWEEK AS THE
UPPER LOW SHIFTS NORTHEAST TOWARD THE GREAT LAKES...WHEREAS THE
ECMWF KEEPS THE UPPER LOW FURTHER SOUTH (OHIO VALLEY) WITH A
DEEPER TROUGH AND PRECIP LINGERING. SHOULD HAVE A LULL FOR A DAY
OR SO BEFORE THE NEXT LOW IN THE VERY PROGRESSIVE SERIES OF
SYSTEMS APPROACHES. CONFIDENCE EXTREMELY LOW THIS FAR OUT AS GFS
HAS SIGNIFICANT AMOUNT OF CONVECTIVE PRECIP (WITH A LOT OF
FEEDBACK) ACROSS THE DEEP SOUTH THURSDAY MORNING WHILE ECMWF IS
STILL IN THE SOUTHERN PLAINS. HAVE TAKEN A COMPROMISE ON THE
TIMING AND HAVE KEPT POPS TO AT MOST LOW CHANCE.
&&

.AVIATION...
LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS NORTHWEST
GEORGIA THIS AFTERNOON...ASSOCIATED WITH STRONG COLD FRONT PUSHING
ACROSS THE LOWER MISSISSIPPI VALLEY REGION. CURRENT MOVEMENT AND
SPEED SHOULD PUT THE LINE IN THE METRO ATL AREA 23Z-01Z TIME FRAME.
LOW VFR TO MVFR CIGS SHOULD CONTINUE TO DOMINATE TAF SITES THROUGH
THE EVENING...WITH VSBYS GENERALLY 6+...EXCEPT BRIEFLY LOWERING IN
THE IFR RANGE IN THUNDERSTORMS. LOOK FOR WIDESPREAD CIGS IN THE 1 TO
2 THSD FT RANGE LATE TONIGHT INTO SATURDAY MORNING...THEN CIGS
LIFTING INTO 25 TO 35 HUNDRED RANGE MOST PLACES BY LATE MORNING.
GUSTY SOUTHWEST WINDS (10 TO 15 KTS WITH GUST TO 25KTS)THIS EVENING
AHEAD OF FRONT...BECOMING WEST TO NORTHWEST GENERALLY AFTER
MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          54  71  47  70  52 /  60   0   0   0  70
ATLANTA         52  67  48  71  55 /  60   0   0   0  70
BLAIRSVILLE     47  62  41  66  50 /  70   0   0   0  60
CARTERSVILLE    50  66  43  72  54 /  50   0   0   0  70
COLUMBUS        57  75  52  77  60 /  40   0   0   0  70
GAINESVILLE     52  65  47  69  51 /  70   0   0   0  60
MACON           56  76  49  76  57 /  50   0   0   0  70
ROME            51  69  45  73  57 /  50   0   0   0  70
PEACHTREE CITY  51  69  44  72  55 /  50   0   0   0  70
VIDALIA         62  76  52  74  56 /  30   0   0   0  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 10 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BANKS...BARROW...BARTOW...CARROLL...CHEROKEE...CLARKE...
CLAYTON...COBB...COWETA...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...GWINNETT...HALL...
HARALSON...HEARD...HENRY...JACKSON...LUMPKIN...MADISON...
MURRAY...NEWTON...NORTH FULTON...OCONEE...PAULDING...PICKENS...
POLK...ROCKDALE...SOUTH FULTON...TOWNS...UNION...WALTON...WHITE.

WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE.

TORNADO WATCH UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CATOOSA...CHATTOOGA...DADE...WALKER...WHITFIELD.

&&

16
Hazardous weather outlook, Apr 10, 11:22 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EDT FRI APR 10 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1122 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A STRONG SPRING STORM SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI
VALLEY REGION THIS AFTERNOON AND INTO THE LOWER OHIO VALLEY REGION
DURING THE EVENING HOURS. THIS SYSTEM WILL DRAG A STRONG COLD
FRONT ACROSS NORTH AND CENTRAL GEORGIA DURING THE EVENING AND EARLY
MORNING HOURS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND LIGHTNING...LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DISCUSSION...
INCREASING SOUTHERLY WINDS AHEAD OF AN APPROACHING STORM SYSTEM
WILL SERVE TO INCREASE MOISTURE AND INSTABILITIES OVER THE REGION
THROUGH THE AFTERNOON. AS THE UPPER LEVEL SYSTEM AND ASSOCIATED
COLD FRONT MOVE INTO THE TENNESSEE VALLEY THIS AFTERNOON...THE
ATMOSPHERE WILL RAPIDLY DESTABILIZE. CAPES WILL INCREASE TO 1200
TO 1800 AHEAD OF THE COLD FRONT WITH LIFTED INDEX VALUES
DECREASING TO AROUND -5. THE GREATEST THREAT OF STRONG STORMS WILL
OCCUR BETWEEN THE EARLY AFTERNOON AND LATE EVENING HOURS. AS THE
COLD FRONT APPROACHES NORTHWEST GEORGIA BY MID TO LATE
AFTERNOON....STRONG TO SEVERE STORMS WILL LIKELY BECOME MORE
NUMEROUS...SPREADING EASTWARD ACROSS NORTH AND CENTRAL GEORGIA
DURING THE EVENING HOURS. ALTHOUGH THE THREAT OF SEVERE WEATHER
EXISTS ACROSS THE ENTIRE STATE....THE GREATER LARGE HAIL AND
ISOLATED TORNADO THREAT WILL BE GENERALLY ALONG AND NORTH OF A
LINE FROM LA GRANGE TO MILLEDGEVILLE...WHERE MORE FAVORABLE
VERTICAL WIND SHEAR AND TEMPERATURE PROFILES WILL OCCUR. THE
SEVERE WEATHER THREAT WILL GREATLY DIMINISH AFTER MIDNIGHT WITH
THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT...AND
AGAIN THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Apr 10, 4:15 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT FRI APR 10 2009

GAZ001-102100-
415 PM EDT FRI APR 10 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 40
MPH...AND FREQUENT LIGHTNING IN DADE COUNTY UNTIL 500 PM EDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLE CITY...EXTENDING SOUTHWEST INTO
JACKSON COUNTY ALABAMA...MOVING EAST AT 40 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Apr 10, 4:40 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     TRENTON                 34.87N 85.51W
04/10/2009                   DADE               GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&

17
Local storm report, Apr 10, 4:50 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     CHICKAMAUGA             34.87N 85.29W
04/10/2009                   WALKER             GA   LAW ENFORCEMENT

            10 TO 15 TREES DOWN AROUND CHICKAMAUGA.

&&

17
Local storm report, Apr 10, 5:09 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     MENLO                   34.48N 85.48W
04/10/2009                   CHATTOOGA          GA   LAW ENFORCEMENT

&&

17
Local storm report, Apr 10, 5:15 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             CALHOUN                 34.49N 84.94W
04/10/2009  E0.25 INCH       GORDON             GA   PUBLIC

            PENNY SIZED HAIL

0508 PM     HAIL             RINGGOLD                34.92N 85.11W
04/10/2009  E1.00 INCH       CATOOSA            GA   PUBLIC

&&

17
Local storm report, Apr 10, 5:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 NW MENLO              34.50N 85.50W
04/10/2009  E0.75 INCH       CHATTOOGA          GA   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED IN CLOUDLAND.

0455 PM     HAIL             1 N CLEVELAND           34.61N 83.76W
04/10/2009  E0.50 INCH       WHITE              GA   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL JUST NORTH OF CLEVELAND.

0450 PM     TSTM WND DMG     ROSSVILLE               34.97N 85.29W
04/10/2009                   WALKER             GA   PUBLIC

            2 TREES DOWN.

0515 PM     HAIL             ROME                    34.26N 85.19W
04/10/2009  E1.00 INCH       FLOYD              GA   PUBLIC

0515 PM     HAIL             TRION                   34.55N 85.31W
04/10/2009  E1.00 INCH       CHATTOOGA          GA   PUBLIC

&&

17

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

10.1 hours before the tornado, 125 km from the path. April 10, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72391, lifted condensation level 671 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 256 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72391 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Canton/Cherokee_cnty_arpt (47A), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Atlanta radar (KFFC), 127 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of April 10, 2009

63 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 101:27 AM CDTEF1Richland Parish, LA4.4100$10,000
April 105:38 AM CDTEF0Marshall, AL2.0200$16,000
April 1010:41 AM CDTEF1Benton, TN4.075$500,000
April 1010:50 AM CDTEF0Humphreys, TN1.025$10,000
April 1010:59 AM CDTEF1Humphreys, TN12.0300$200,000
April 1011:16 AM CDTEF0Calloway, KY0.375$200,000
April 1011:45 AM CDTEF1Lyon, KY0.3501$70,000
April 1011:47 AM CDTEF0Christian, KY1.650$14,000
April 1011:54 AM CDTEF3Hopkins, KY2.0752$152,000
April 1012:19 PM CDTEF4Murfreesboro tornado, TN23.3750258$100 million
April 1012:49 PM CDTEF1Sumner, TN0.650$200,000
April 1012:58 PM CDTEF0Rutherford, TN0.225$5,000
April 101:01 PM CDTEF1Rutherford, TN3.7100$60,000
April 101:19 PM CDTEF0Cannon, TN0.875$10,000
April 101:59 PM CDTEF0Limestone, AL0.210$20,000
April 103:13 PM EDTEF1Lincoln, KY7.5100$140,000
April 102:18 PM CDTEF0Coffee, TN0.325
April 102:22 PM CDTEF1Putnam, TN6.0100$100,000
April 103:02 PM CDTEF2Sequatchie, TN5.0175$100,000
April 103:02 PM CDTEF3Marshall, AL32.54405
April 103:05 PM CDTEF1Sequatchie, TN0.240$15,000
April 104:23 PM EDTEF1Hamilton, TN0.530$50,000
April 105:00 PM EDTEF2Chattooga, GA0.3200$900,000
April 106:30 PM EDTEF0Oconee, SC0.130
April 106:53 PM EDTEF2Franklin, GA9.5200
April 106:57 PM EDTEF1Forsyth, GA0.2200$200,000
April 107:23 PM EDTEF1Anderson, SC2.8400$300,000
April 107:50 PM EDTEF0Anderson, SC1.6100
April 107:12 PM CDTEF1Tallapoosa, AL10.1250$52,000
April 108:23 PM EDTEF1Abbeville, SC1.2200$50,000
April 108:28 PM EDTEF2Abbeville, SC6.73002$1.0 million
April 107:30 PM CDTEF1Lee, AL5.5300$150,000
April 108:32 PM EDTEF1Union, SC3.9350$400,000
April 108:41 PM EDTEF1Greenwood, SC4.6200$200,000
April 108:43 PM EDTEF1Greenwood, SC2.6200$300,000
April 107:51 PM CDTEF1Lee, AL2.2100$30,000
April 108:04 PM CDTEF1Russell, AL5.9150$10,000
April 108:19 PM CDTEF1Russell, AL1.0502$120,000
April 108:26 PM CDTEF1Macon, AL25.5440$210,000
April 109:46 PM EDTEF1Chattahoochee, GA3.7440$100,000
April 108:48 PM CDTEF1Montgomery, AL26.1440$366,000
April 109:53 PM EDTEF0McDuffie, GA0.440$72,000
April 1010:00 PM EDTEF1Chattahoochee, GA3.7100$150,000
April 1010:19 PM EDTEF0Hancock, GA1.133$10,000
April 109:20 PM CDTEF1Russell, AL0.51501$50,000
April 1010:23 PM EDTEF0Hancock, GA0.333$7,000
April 1010:28 PM EDTEF3Hancock, GA6.88801$500,000
April 1010:30 PM EDTEF3Columbia, GA17.788012$6.0 million
April 1010:56 PM EDTEF0Glascock, GA0.3150$4,000
April 1010:57 PM EDTEF3Aiken, SC14.688014$5.0 million
April 1011:00 PM EDTEF1Sumter, GA25.1250$380,000
April 1011:20 PM EDTEF0Dooly, GA5.5100$50,000
April 1011:34 PM EDTEF3Burke, GA26.38804$3.0 million
April 1011:40 PM EDTEF1Sumter, GA1.2200$5,000
April 1012:02 AM EDTEF1Glascock, GA4.6200$102,000
April 1012:15 AM EDTEF1Sumter, GA2.9200$1.0 million
April 1012:17 AM EDTEF0Barnwell, SC0.1100
April 1012:23 AM EDTEF1Crisp, GA25.3200$700,000
April 1012:24 AM EDTEF1Terrell, GA0.6100$300,000
April 1012:26 AM EDTEF1Allendale, SC1.2300$1.0 million

All 64 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.